9:53 pm - 04/21/2014

Possible yeast infection - interrupting treatment? And cracked skin on vulva?

Hi, all

For several months now I have been experiencing gradually increasing vaginal dryness with occasional fits of itching and a burned feeling in places on the vulva. The itching was all external and not at all constant, and there was never, ever any unusual discharge or smell - in fact, even my normal discharge kind of dried up. Of course everything got worse and worse, and eventuallly progressed (this kind of suddenly) to sex being quite painful. At that point, I finally decided to go to the doctor (Planned Parenthood). I gave a detailed history, and she examined me with a speculum. She said that my cervix was inflamed, but a swab for yeast came back negative. She took a couple more swabs and prescribed 7 days of doxycycline due to the cervix, and a diflucan for when the antibiotic was done.

I took all of the antibiotic, but read up some on diflucan and decided I'd rather not take it and could probably just use Monistat 7 instead. The tests for chlamydia and gonorrhea eventually came back negative. By this point I had started to wonder if the external symptoms had been yeast, without anything internal at all, and I had no new symptoms after finishing the doxycycline. I started using the Monistat with the external cream three nights ago. Tonight will be my fourth night. However, last month my period was way early for me at 21 days, and this month it's threatening to happen again. The problem is that there is no way I can get through the first couple or three days of my period without tampons, especially not while I'm working. So if my period does come as soon as it looks like it will, do I just use tampons and continue to use Monistat as best I can ? (I can get through a short night on one super tampon, until I stand up for a couple of minutes). Or do I stop entirely and restart when the period is done in a week? Or do I go back to the doctor?

And a related question: today I noticed bleeding from my actual vulva, not period blood. When I got a chance I got a mirror and a flashlight and checked it out, and discovered a long crack running in the fold between my labia minor and majora. There are other places that feel similar, but haven't been bleeding. I didn't really try hard enough to see to say whether there are similar cracks. The feeling is similar to the burned feeling that I've had, but the bleeding is new. Is it unusual for this to happen after treatment has been started? Any ideas?

Many apologies if any of this is covered in the FAQ. I looked but didn't catch it if it is.

And thanks for any and all help or information!
aimeelynn06 23rd-Apr-2014 06:28 am (UTC)
I'd say this sounds like a textbook pretty bad external yeast infection. And actually vaginal dryness can be a sign of a yeast infection even though you normally think of the cottage cheese discharge, it isn't always that way.

I would probably keep doing the monistat the best you can during your period, especially since most of your issues are external. You might need another course of monistat after your period or maybe consider the diflucan. Maybe some coconut oil on the external cracked skin will help, too. I'm guessing the monistat cream might burn really badly on the open skin and coconut oil will probably feel good and is also a mild antifungal.
salome13 26th-Apr-2014 12:47 pm (UTC)
Didn't want to reply until everything was done, but my body decided to be merciful and let me finish the Monistat without my period coming early. I was very relieved.

The external monistat cream didn't burn or cause me any trouble at all. FWIW, I'd used coconut oil externally while I was waiting to get in to the doctor, and it made everything feel so much better.

But now I'm probably going to end up posting another question, because everything is still so miserably dry. Does it just take a while to get sorted back out and recover?
encircleme 29th-Apr-2014 08:24 am (UTC)
Sometimes, yes. Sometimes no and the dryness could be a sign that it's not fully cleared up. Keep an eye on it and see how it changes in the following days.

Also, are you drinking enough water? The weather in most places (northern hemisphere) is getting warmer so make sure you're staying hydrated. I've had vag scares that were really just overall dehydration.
This page was loaded Apr 27th 2017, 6:58 pm GMT.